Saturday, October 19, 2019

Comments by elizabethstuyt

Showing 1 of 1 comments.

  • Lisa,
    Thank you so much for an excellent letter. I hope your doctor, and other prescribers that may read it will be open to your very accurate descriptions and learn from your wisdom. I am glad that you are experiencing recovery and please know that you will heal.

    Over the last 20 years I have worked with many people who I have helped come off of benzos (in the context of an inpatient dual diagnosis treatment program) and invariably, these drugs have caused the worst and most protracted withdrawal symptoms of any drug. The majority of such patients usually are admitted because of an addiction to some other drug or alcohol and they usually have not been “abusing” their benzo, but this is the drug that causes the most problems with withdrawal. It is incredulous to me that anyone would prescribe these meds given the fact they already have a problem with something else but somehow many prescribers feel these are “safe” drugs.

    I have had a mission to educate all of the medical students and family medicine residents who do their psychiatric rotation with me about the appropriate uses of benzos (safely detox alcohol withdrawal) and how other than this, not for use in someone with a substance abuse problem and for those who don’t have a substance abuse problem – use not longer than a month. I also stress the need to educate the patient about all the potential side effects. I plan to print your letter and use this in my teaching. Thank you so much!
    Libby Stuyt, MD